Oklahoma, 2021

Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021

April 27 to 28, 2021 · NWS OUN · 5 events in 2 counties and zones

A slow moving trough and a dryline helped initiate convection during the afternoon of the 27th. Numerous hail and wind reports were received, along with a few reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving trough and a dryline helped initiate convection during the afternoon of the 27th. Numerous hail and wind reports were received, along with a few reports of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 5:36 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 27, 5:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
636 PM CDT Tue Apr 27 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Wednesday)
Issued at 202 PM CDT Tue Apr 27 2021

Thunderstorm initiation has begun in west Texas and this activity
will spread and expand northeast this afternoon and this evening.
Clearing of the mid and high level clouds will allow
destabilization across the west this afternoon, so instability
will increase this afternoon in these area. It is still a little
more in question about how much destabilization we will get
farther northeast as to whether storms toward central Oklahoma
will be surface-based or more elevated. But with time overnight,
the threat will shift more from severe thunderstorm potential to
heavy rain potential as thunderstorm coverage increases. We issued
a Flood Watch already for this scenario as forecast precipitable
water amounts of 1.75" to 2" are quite extreme for late April.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 244 PM CDT Tue Apr 27 2021

The storm system over the southern Plains will be slow to move
away, so rain/thunderstorm chances will diminish only slowly
Wednesday night into Thursday. Rain will end gradually from
northwest to southeast, while drier air moves into the region from
the northwest.

The upper-level system responsible for the current rain/storms is
forecast to cut off over Texas. The various models have very
different ideas as to how the cutoff low will evolve, as is
commonly the case. This leads to rather low-confidence forecasts
from the weekend into early next week.

The most likely scenario is that the upper low will drift slowly
east, similar to, but a little faster than, the 12Z ECMWF outlook.
This would cause a bit of moisture return over our southeast this
weekend, leading to low chances for showers on Sunday. Beyond
that, there is no clear preference in outcomes, so the forecast is
basically a mix of the possibilities.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Tue Apr 27 2021

Widespread TSRA are expected through the period. There will be
early breaks in the activity over southeast and northwest
Oklahoma, but rain and storms should fill in over most of the
region overnight and especially early Wednesday. Ceilings are
expected to be lowest within a few hours either side of sunrise
Wednesday, with slight improvement through the day.

CmS
&&

.UPPER AIR...
Issued at 629 PM CDT Tue Apr 27 2021

No upper air flights are currently planned for tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  64  75  56 /  40  70  80  60
Hobart OK         82  62  78  53 /  30  70  70  40
Wichita Falls TX  83  67  79  57 /  30  70  80  50
Gage OK           82  56  75  48 /  20  30  40  40
Ponca City OK     81  64  77  55 /  20  70  80  60
Durant OK         76  67  79  61 /  40  50  80  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ008-013-019-020-
     023>032-038>048-050>052.

TX...Flood Watch through Thursday morning for TXZ086-089-090.

&&

SHORT TERM...26
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Apr 27, 11:41 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Tue Apr 27 2021

OKZ004>048-050>052-TXZ083>090-281130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Tue Apr 27 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Severe thunderstorms are possible this afternoon into tonight. A
Slight Risk covers most of Oklahoma and all of western north
Texas. While large hail will be the primary hazard over the
larger area, all severe weather hazards are possible, especially
across western north Texas and southwest Oklahoma. The greatest
risk for severe weather will be late afternoon into the early
evening.

.Heavy Rainfall and Flooding...
Heavy rainfall with the potential for flooding is possible
tonight.

.Fire Weather...
Elevated fire weather conditions are possible across northwest
Oklahoma late morning into this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of thunderstorms south of line from near
Woodward, to Enid, and to Stillwater. Thunderstorms are forecast
to exit to the east Wednesday morning with additional
thunderstorms expected to redevelop by the afternoon. While large
hail will be the primary hazard over the larger area, all severe
weather hazards are possible, especially across western north
Texas and southwest Oklahoma. Thunderstorms should exit the area
early Thursday morning.

.Heavy Rainfall and Flooding...
Heavy rainfall and flooding will continue to be a hazard on
Wednesday into early Thursday. During this period, the greatest
risk for flooding will be across southeast and south central
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Apr 27, 3:14 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     7 NNW GILLILAND         33.82N 99.72W
04/27/2021                   FOARD              TX   PUBLIC

            TWEET WAS SENT TO US VIA NWS CHAT. PICTURE
            WAS HARD TO DECIPHER WHETHER THE FUNNEL WAS
            ON THE GROUND OR NOT.

&&

RCB
Local storm report, Apr 27, 3:20 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     2 SE TRUSCOTT           33.73N 99.79W
04/27/2021  M69 MPH          KNOX               TX   MESONET

&&

RCB
Local storm report, Apr 27, 3:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W TRUSCOTT            33.75N 99.86W
04/27/2021  M3.00 INCH       KNOX               TX   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM 3 W
            TRUSCOTT. PICTURE WAS SENT IN OF 3 INCH
            HAIL.

&&

RCB
Local storm report, Apr 27, 3:39 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 WNW GRAYBACK          34.01N 99.22W
04/27/2021  E1.00 INCH       WILBARGER          TX   TRAINED SPOTTER

&&

RCB
Special weather statement, Apr 27, 4:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT Tue Apr 27 2021

OKZ037-TXZ083>085-272315-
Tillman OK-Foard TX-Wilbarger TX-Hardeman TX-
550 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...east central
Foard...northwestern Wilbarger and southeastern Hardeman Counties
Until 615 PM CDT...

AT 549 PM CDT, a strong thunderstorm was located near Lockett, moving
northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3438 9927 3437 9924 3434 9923 3434 9919
      3437 9920 3437 9922 3439 9921 3439 9923
      3441 9924 3458 9905 3440 9881 3401 9938
      3394 9957 3406 9963
TIME...MOT...LOC 2249Z 223DEG 51KT 3413 9935

JT
Special weather statement, Apr 27, 5:24 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT Tue Apr 27 2021

OKZ036-037-TXZ083>085-087-088-280000-
Tillman OK-Jackson OK-Foard TX-Knox TX-Wilbarger TX-Baylor TX-
Hardeman TX-
624 PM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...southeastern
Jackson...southeastern Foard...northeastern Knox...Wilbarger...
northwestern Baylor and southeastern Hardeman Counties Until 700 PM
CDT...

AT 622 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Odell to 7 miles southeast of Medicine Mound to
10 miles south of Thalia, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3358 9967 3441 9959 3464 9910 3464 9908
      3393 9903
TIME...MOT...LOC 2322Z 232DEG 47KT 3437 9947 3413 9949 3383 9950

JT

The radar

The Altus AFB radar (KFDR), 19 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Tillman

When
April 27, 6:15 PM CST
Where
Tillman County, 9.05 mi S of Hollister
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.210, -98.890

A storm chaser observed a brief tornado estimated to be about 9 miles south of Hollister. No damage was reported.

Thunderstorm Wind, Tillman

When
April 27, 6:35 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Tornado, Garvin

When
April 27, 11:00 PM CST to 11:10 PM CST
Where
Garvin County, 3.88 mi SE of Pauls Valley to 4.67 mi ENE of Pauls Valley
Rating
EF1
Path length
4.5 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.700, -97.172

A tornado developed about 4 miles southeast of Pauls Valley and moved northeast and then north dissipating about 4 and a half miles east-northeast of Pauls Valley. One home on county road 3285 suffered roof damage. At least one outbuilding was destroyed and two others damaged along the path.

Flash Flood, Garvin

When
April 27, 11:35 PM CST to April 28, 2:35 AM CST
Where
Garvin County, 1.88 mi WSW of Pauls Valley to 2.47 mi N of Pauls Valley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.730, -97.251

Cars stranded and roads closed.

Flash Flood, Garvin

When
April 28, 12:08 AM CST to 3:08 AM CST
Where
Garvin County, 0.89 mi NW of Pauls Valley to 0.89 mi NE of Pauls Valley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.749, -97.231

Vehicles stranded and water into buildings in downtown Pauls Valley.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954166, 955523, 954167, 955525, 955534.